Nebraska, 2025Hail and Damaging Winds in Nebraska, March 14, 2025
March 14, 2025 · NWS OAX · 30 events in 15 counties and zones
On March 14, 2025, a low pressure system moving across eastern Nebraska into western Iowa extended a dryline across the region, triggering storm development in eastern Nebraska and southwest Iowa during the afternoon and evening. Elevated instability, dry air near the surface (evident in inverted-V sounding profiles), and strong speed shear aloft contributed to the development of storms capable…
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 30
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
On March 14, 2025, a low pressure system moving across eastern Nebraska into western Iowa extended a dryline across the region, triggering storm development in eastern Nebraska and southwest Iowa during the afternoon and evening. Elevated instability, dry air near the surface (evident in inverted-V sounding profiles), and strong speed shear aloft contributed to the development of storms capable of producing severe winds with gusts up to 78 mph and hail up to 1 inch in diameter.
By evening, a primary arc of thunderstorms organized in southeast Nebraska and pushed northward into northeast Nebraska and western Iowa. In the wake of this main thunderstorm complex, strong non-thunderstorm wind gusts persisted, reaching 65 to 79 mph. These winds prompted a High Wind Warning for portions of southeast Nebraska and southwest Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Mar 14, 2:07 PM CST, 10 minutes earlier. Its key messages:
- A risk of severe storms through about 7 pm. Damaging wind gusts are the primary hazard.
- A Red Flag Warning is in place for areas south of I-80 through 8 pm for the combination of strong winds and low relative humidity.
- Rain turns to snow late tonight in northeast NE. This combined with winds becoming northwest 20 to 35 mph with gusts 40 to 60 mph possible. High wind warning and wind advisory remains in effect 10 pm through 1 pm. This could create near whiteout conditions in northeast NE where a winter weather advisory will be in effect 4 am through 10 am.
- More very high to possible extreme fire danger Monday and Tuesday.
- Another system could bring accumulating snow to the area Tuesday night into Wednesday, with a 10-30% chance of at least plowable snow, and especially north of I80.
Area forecast discussion, Mar 14, 2:07 PM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
307 PM CDT Fri Mar 14 2025
.KEY MESSAGES...
- A risk of severe storms through about 7 pm. Damaging wind
gusts are the primary hazard.
- A Red Flag Warning is in place for areas south of I-80 through
8 pm for the combination of strong winds and low relative
humidity.
- Rain turns to snow late tonight in northeast NE. This combined
with winds becoming northwest 20 to 35 mph with gusts 40 to 60
mph possible. High wind warning and wind advisory remains in
effect 10 pm through 1 pm. This could create near whiteout
conditions in northeast NE where a winter weather advisory
will be in effect 4 am through 10 am.
- More very high to possible extreme fire danger Monday and
Tuesday.
- Another system could bring accumulating snow to the area
Tuesday night into Wednesday, with a 10-30% chance of at least
plowable snow, and especially north of I80.
&&
.DISCUSSION...
Issued at 305 PM CDT Fri Mar 14 2025
It's a very busy day in the weather office dealing with multiple
severe hazards, including an imminent severe weather threat in
the next few hours, a fire weather threat through early evening,
a high wind threat tonight and Saturday, a blowing snow threat
tonight in northeast NE, then more fire weather threats Monday
and Tuesday, and even more snow next Tuesday night into
Wednesday. It's a wild season of transitional weather.
The strong low pressure center near the NE/KS border will move
northeast through the evening. Ahead of this, we've had one
cluster of thundershowers moving through southwest IA, but this
activity has been non severe, but producing wind gusts 40-50
mph. We are starting to see the next arc of thunderstorms
developing across central through northeast KS, and it's these
storms that will likely bring our severe weather threat, moving
into the NE/KS border region within the next hour or two, then
moving northward from there. We'll likely be issuing a severe
thunderstorm watch soon to account for severe weather into the
evening. Severe wind gusts appear to the primary hazard with the
storms late this afternoon, although some small hail will be
possible. And while there's a very small probability of a weak,
short lived tornado, it's the wind gusts that will be the
primary concern. These storms will be moving quickly perhaps at
55 mph or more, so the severe weather threat will only last 10
or minutes at the most at any given location. The severe threat
really diminishes by 7 pm.
After the storms move through, there's a small window for
relativehumidity to drop substantially, with strong southerly
winds, and thus there's still a fire weather threat for
southeast NE and southwest IA, and a red flag warning continues
until 8 pm.
At the same time as the surface low moves into the area,
showers will become widespread this evening, as winds shift to
the west and then northwest. The winds do increase to 25 to 40
mph, with gusts 40 to 60 mph possible. We do have a high wind
warning in effect for northeast NE 10pm through 1pm, and we
issued a wind advisory in the an adjacent buffer of counties 1am
through 1pm.
Meanwhile, while it's rain most of the night, the rain begins to
change to snow in northeast NE by 4 am, which lingers through
Saturday morning. It's not a lot of snow, only an inch and maybe
two, but the combination of strong winds with the snow could
create near blizzard conditions near the NE/SD border, so we do
have a winter weather advisory in effect 4 am through 10 am for
the blowing snow threat.
Moving on, Sunday should be quiet with highs in the 50s. But
we warm up quickly on Monday with highs back into the middle to
upper 70s to near 80. Combined with southwest winds increasing
again to 20 to 35 mph, we're looking at very high and possible
extreme fire danger again. Wouldn't be surprised if we need to
eventually issue more fire headlines for Monday.
The fire threat could continue into Tuesday along and south of
I80, ahead of the next big front that moves into the region.
High temperatures Tuesday range from the upper 50s behind the
front to near 80 to the south.
This front brings in the next chance for rain changing to snow
Tuesday night into Wednesday. This could also bring very strong
northwesterly winds of 25 to 50 mph, but also a good chance of
plowable snowfall, and especially north of I80. WPC has much of
the area in their 10-30% outlook for impactful winter weather,
so that's something we'll watching for next week.
&&
.AVIATION /18Z TAFS THROUGH 18Z SATURDAY/...
Issued at 1238 PM CDT Fri Mar 14 2025
Very busy set of TAFs with a lot of challenging weather. This
includes some showers in the next couple of hours at KOMA, and
then a hour window for potential severe thunderstorms with wind
gusts up to 50 knots possible. This could be 22-23z at KLNK,
23-24z at KOMA, and 22-01z at KOFK. The secondary forecast
challenge will be the winds, southerly at TAF issuance, but
becoming west then northwest, with gusts 35-45 knots possible.
The rain could change to snow at KOFK by 12z, and then MVFR
clouds develop 05-07z as well, but could transition back to VFR
by 16-18z.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...Wind Advisory from 1 AM to 1 PM CDT Saturday for NEZ015-034-
044-045-050-051-065-066-078.
Red Flag Warning until 8 PM CDT this evening for NEZ066>068-
078-088>093.
High Wind Warning from 10 PM this evening to 1 PM CDT Saturday
for NEZ011-012-016>018-030>033-042-043.
Winter Weather Advisory from 4 AM to 10 AM CDT Saturday for
NEZ011-012-016>018.
Wind Advisory until 7 PM CDT this evening for NEZ091>093.
IA...Wind Advisory from 1 AM to 1 PM CDT Saturday for IAZ043.
Red Flag Warning until 8 PM CDT this evening for IAZ079-080-
090-091.
&&
DISCUSSION...DeWald
AVIATION...DeWaldHazardous weather outlook, Mar 14, 10:42 AM CST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
1142 AM CDT Fri Mar 14 2025
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-150645-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
1142 AM CDT Fri Mar 14 2025
This Hazardous Weather Outlook is for portions of southwest
Iowa...west central Iowa...east central Nebraska...northeast
Nebraska and southeast Nebraska.
.DAY ONE...This Afternoon and Tonight
An intense weather system will move through the area today into
Saturday. Southerly winds with gusts of 30 to 45 mph today will
switch to northwest at 45 to 60 mph late tonight into Saturday.
Travel may be difficult for light weight and high profile
vehicles.
There is a 30-50 percent chance for severe storms this afternoon
mainly between 3 and 7 PM. The main threat with the severe storms
will be damaging winds with the potential for gusts up to 75 mph,
and hail up to one inch in diameter. An isolated weak tornado
could also occur. Severe storms should initially develop along the
Kansas and Nebraska border and then shift northward through the
afternoon into the early evening. If severe storms, develop,
threat should only last about 15 minutes at any given location.
Extreme fire danger is expected for portions of southeast Nebraska
and southwest Iowa on Friday as strong winds combine with low
relative humidity. If storms don't drop much rainfall, we could see
lightning spark wildfires this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Rain will switch over to snow early Saturday morning, with up to
an inch of snow expected in northeast Nebraska by noon Saturday.
Regardless of snowfall amounts, any snow combined with the strong
winds will lead to very poor visibility with blowing snow and
potential travel impacts.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon, and any reports
of severe weather will be appreciated.
Event by event
20 thunderstorm wind, 6 high wind, 4 hail. Local standard time, as filed.
Hail, Richardson
- When
- March 14, 2:17 PM CST
- Where
- Richardson County, 1 mi N of Humboldt
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 40.184, -95.930
Public report of mostly smaller hail, but a couple of soft hail stones up to the size of a quarter.
Hail, Johnson
- When
- March 14, 2:36 PM CST
- Where
- Johnson County, 3 mi SE of Sterling
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 40.439, -96.330
Trained spotter report of measured 1 inch hail.
Thunderstorm Wind, Richardson
- When
- March 14, 2:49 PM CST
- Where
- Richardson County, 1.58 mi W of Humboldt
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.170, -95.960
Mesonet measured wind gust of 58 mph.
Thunderstorm Wind, Jefferson
- When
- March 14, 2:52 PM CST
- Where
- Jefferson County, 1.48 mi SSW of Fairbury
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 40.130, -97.180
Emergency manager report of a measured 70 mph wind gust.
Thunderstorm Wind, Otoe
- When
- March 14, 2:55 PM CST
- Where
- Otoe County, Dunbar
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.670, -96.030
Emergency manager report of a tree down south of Highway 2 and 67 near Dunbar. Estimated wind speed of 60-70 mph, with the time of the damage estimated from radar.
Thunderstorm Wind, Gage
- When
- March 14, 2:56 PM CST
- Where
- Gage County, 2.14 mi SSW of Holmesville
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.170, -96.660
Public reported measured wind gust of 58 mph.
Thunderstorm Wind, Pawnee
- When
- March 14, 2:59 PM CST
- Where
- Pawnee County, 5.5 mi ENE of Table Rock
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.220, -96.010
Trained spotter measured gust of 60 mph.
Thunderstorm Wind, Otoe
- When
- March 14, 3:05 PM CST
- Where
- Otoe County, 0.69 mi N of Talmage
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.530, -96.020
Trained spotter report of a tree and power lines down on 5th Street and Market in Talmage. Estimated wind gust of 60-70 mph, with the time of the damage estimated from radar.
High Wind, Gage
- When
- March 14, 3:07 PM CST to 4:23 PM CST
- Where
- Gage forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- AWOS
- Coordinates
- 40.262, -96.689 (the zone’s center; the record gives no point)
AWOS KBIE measured 64 mph wind gust. Law enforcement estimated 70 mph wind gust with visibility down to 100 yards on Highway 77 and 41.
High Wind, Johnson
- When
- March 14, 3:07 PM CST to 4:23 PM CST
- Where
- Johnson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 40.393, -96.265 (the zone’s center; the record gives no point)
Trained spotter estimated 50-60 mph wind gusts.
High Wind, Nemaha
- When
- March 14, 3:07 PM CST to 4:23 PM CST
- Where
- Nemaha forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.388, -95.850 (the zone’s center; the record gives no point)
Mesonet recorded 65 and 58 mph wind gusts. Emergency manager reported a empty grain trailer blown over.
High Wind, Pawnee
- When
- March 14, 3:07 PM CST to 4:23 PM CST
- Where
- Pawnee forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.132, -96.237 (the zone’s center; the record gives no point)
Trained spotted reported wind gust of 68 mph.
High Wind, Richardson
- When
- March 14, 3:07 PM CST to 4:23 PM CST
- Where
- Richardson forecast zone
- Measured
- 69 kt (79 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 40.125, -95.717 (the zone’s center; the record gives no point)
Trained spotter measured 79 mph wind gust.
Thunderstorm Wind, Jefferson
- When
- March 14, 3:11 PM CST
- Where
- Jefferson County, 1.58 mi E of Plymouth
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Public
- Coordinates
- 40.300, -96.950
Public report on social media of a measured 66 mph wind gust.
Thunderstorm Wind, Cass
- When
- March 14, 3:13 PM CST
- Where
- Cass County, 3.75 mi WNW of Cole Arpt
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 41.000, -95.980
Emergency manager report of a tree down, blocking the southbound lanes at the intersection of Highway 66 and 42nd street. Report also included blown signage along Highway 66. Estimated wind gust of 65 mph.
High Wind, Lancaster
- When
- March 14, 3:16 PM CST to 4:23 PM CST
- Where
- Lancaster forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Emergency Manager
- Coordinates
- 40.784, -96.688 (the zone’s center; the record gives no point)
Emergency management measured 58 mph wind gust.
Thunderstorm Wind, Pawnee
- When
- March 14, 3:20 PM CST
- Where
- Pawnee County, 2.14 mi NNE of Armour
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 40.150, -96.410
Emergency manager report of a farm shop severely damaged by thunderstorm wind gusts with an estimated wind speed of 65 mph. The report was delayed, with the time estimated from radar.
Thunderstorm Wind, Cass
- When
- March 14, 3:23 PM CST
- Where
- Cass County, 1.71 mi WSW of Oreapolis
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.040, -95.980
Mesonet measured wind gust of 61 mph.
Thunderstorm Wind, Lancaster
- When
- March 14, 3:31 PM CST
- Where
- Lancaster County, 0.87 mi NW of Martell
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 40.640, -96.760
Mesonet measured 63 mph wind gust.
Thunderstorm Wind, Douglas
- When
- March 14, 3:48 PM CST
- Where
- Douglas County, 0.52 mi E of (Oma)eppley Fld Omah
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.300, -95.890
ASOS measured wind gust of 62 mph.
Thunderstorm Wind, Douglas
- When
- March 14, 3:54 PM CST
- Where
- Douglas County, 2.19 mi WNW of Bennington
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.380, -96.210
Mesonet measured wind gust of 63 mph.
Thunderstorm Wind, Washington
- When
- March 14, 4:37 PM CST
- Where
- Washington County, 3.79 mi NNW of Spiker
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.670, -96.350
Trained spotter report of a measured 70 mph wind gust.
Thunderstorm Wind, Burt
- When
- March 14, 4:40 PM CST
- Where
- Burt County, 0.69 mi S of Tekamah Arpt
- Measured
- 55 kt (63 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.760, -96.180
KTQE measured wind gust of 63 mph.
Thunderstorm Wind, Burt
- When
- March 14, 4:49 PM CST
- Where
- Burt County, 0.69 mi S of Tekamah Arpt
- Measured
- 68 kt (78 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.760, -96.180
KTQE measured wind gust of 78 mph.
Hail, Platte
- When
- March 14, 4:53 PM CST
- Where
- Platte County, 7 mi SW of Humphrey
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.608, -97.596
Public of dime to quarter size hail falling for 5 minutes with 40 to 50 mph wind gusts.
Thunderstorm Wind, Dodge
- When
- March 14, 5:05 PM CST
- Where
- Dodge County, 0.69 mi S of Hooper
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 41.610, -96.550
Estimated 50 to 60 mph wind gusts from Hooper Police.
Thunderstorm Wind, Platte
- When
- March 14, 5:07 PM CST
- Where
- Platte County, 5.55 mi S of Creston
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.620, -97.380
Personal weather station measured 59 mph wind gust.
Thunderstorm Wind, Dodge
- When
- March 14, 5:07 PM CST
- Where
- Dodge County, Scribner
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 41.670, -96.670
Trained spotter report of 2diameter tree limbs falling, with an estimated wind speed of 50-60 mph.
Thunderstorm Wind, Washington
- When
- March 14, 5:19 PM CST
- Where
- Washington County, 3.45 mi NW of Spiker
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 41.660, -96.360
Trained spotter reported 61 mph measured wind gust from their weather station.
Hail, Madison
- When
- March 14, 5:29 PM CST
- Where
- Madison County, 5 mi S of Norfolk
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.958, -97.420
Trained spotter report relayed by EM. Spotter had nickel to quarter size hail.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dust Storm and Damaging Winds in Kansas, March 14, 20258 deaths · 45 injured · 67 kt wind · 19 events
- Tornadoes and Hail in Missouri, March 14 to 15, 20257 deaths · 2 injured · $39 million · EF3 · 22 events
- Tornadoes and Flash Flooding in Mississippi, March 14 to 15, 20254 deaths · 23 injured · $27,000 · EF4 · 58 events
- Tornadoes and Hail in Missouri, March 14, 20253 deaths · 5 injured · $12 million · EF3 · 52 events
- Tornadoes and Hail in Missouri, March 14, 20253 injured · $11 million · EF3 · 128 events
- Wildfire and Dust Storm in Oklahoma, March 14 to 31, 20251 death · 6 injured · $50 million · 72 kt wind · 117 events
- Tornadoes and Hail in Illinois, March 14, 20257 injured · $1.8 million · EF2 · 69 events
- Tornadoes and Hail in Arkansas, March 14 to 15, 20254 injured · $2.6 million · EF2 · 12 events
- Tornadoes and Hail in Illinois, March 14 to 15, 2025$2.9 million · EF2 · 9 events
- Tornadoes and Damaging Winds in Arkansas, March 14, 20252 injured · $750,000 · EF2 · 4 events
- Tornadoes and Hail in Missouri, March 14 to 15, 2025$575,000 · EF2 · 6 events
- Tornadoes and Hail in Illinois, March 14 to 15, 20252 injured · EF2 · 54 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1245193, 1245194, 1245313, 1245312, 1245318, 1245311, 1245310, 1245317, 1245171, 1245172, 1245173, 1245174, 1245175, 1245309, 1245316, 1245169, 1245315, 1245308, 1245307, 1245306, 1245305, 1245299, 1245300, 1245301, 1245197, 1245302, 1245303, 1245314, 1245304, 1245198.